Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 67, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2004, 2:28 PM MST for Coconino County, Gila County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 2:28 PM MST (21:28 UTC)
- Expired
- Aug 17, 2004, 3:00 PM MST
- In force
- 32 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 31 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 172128 SVRFGZ AZC005-007-172200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 226 PM MST TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA * UNTIL 300 PM MST * AT 217 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN COCONINO COUNTY...OR ABOUT 12 MILES NORTHWEST OF FOREST LAKES...AND MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF GENERAL GEORGE CRROK TRAIL AND ROUTE 260 NEAR MILEPOST 280 BY 240 PM MST. HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3447 11091 3443 11110 3423 11102 3430 11082 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:35 AM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 17, 9:35 AM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 935 AM MST TUE AUG 17 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHERN ARIZONA DURING THE AFTERNOON AND EVENING HOURS THROUGH WEDNESDAY NIGHT. ON THURSDAY...A DRYING TREND IS EXPECTED TO BEGIN...LEADING TO A DECREASE IN AREAL COVERAGE OF THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST. FORECAST GUIDANCE SHOWS THE FLOW ALOFT BECOMING SOUTHERLY OVER THE WEEKEND...BRINGING AN INCREASE IN MONSOON MOISTURE AND THUNDERSTORMS TO THE NORTHLAND. && .DISCUSSION... THIS MORNING NORTHERN ARIZONA HAS AN UPPER LEVEL TROF AXIS THAT WILL BE CROSSING THE REGION. FGZ SOUNDING THIS MORNING SHOWING LITTLE CHANGE IN PRECIP. WATER...AND H5 TEMP HAS COOLED ANOTHER DEGREE TO MINUS 9C. A QUICK LOOK AT THE GFS SHOWING VERY WEAK UPWARD FORCING PER H5-H3 DIVQ FOR MOST OF THE CWA AND NEGATIVE LIS THIS AFTERNOON. SO EXPECT ANOTHER DAY OF CONVECTION...MAINLY PULSE STORMS FORMING FIRST OVER HIGHER TERRAIN. WILL BE TAKING A CLOSER LOOK AT ADVERTISED DRYING TREND BEGINNING THURSDAY FOR THE AFTERNOON PACKAGE. ON THE HYDRO SIDE...OVERNIGHT RISES NOTED ON JADITO CREEK AND THE LCR AT CAMERON GIVING AN INDICATION THAT SOILS ARE GETTING SATURATED IN THESE AREAS. WILL BE MONITORING RAINFALL OVER THESE BASINS THIS AFTERNOON. DL && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 17, 10:00 AM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST TUE AUG 17 2004 AZZ004>018-037>040-181400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AN UNSTABLE AND MOIST AIR MASS REMAINS OVER THE NORTHLAND. ADDITIONALLY... A WEAK UPPER LEVEL DISTURBANCE WILL BE CROSSING THE REGION. SCATTERED THUNDERSTORM SHOULD FIRST DEVELOP OVER THE AREAS ABOVE 6000 FT MSL AFTER 11 AM MST...AND LATER IN THE AFTERNOON ACROSS THE REST OF NORTHERN ARIZONA. ISOLATED STORMS MAY PRODUCE RAINFALL RATES OF ONE INCH PER HOUR...ESPECIALLY ACROSS AREAS NORTH OF A LINE FROM SUPAI TO FLAGSTAFF TO WHITE RIVER. THE MAIN THREAT TODAY WILL BE THE POTENTIAL FOR SMALL STREAM FLOODING AND ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PRESENT INDICATIONS ARE FOR MOISTURE TO LINGER OVER THE NORTHLAND WEDENSDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. ON THURSDSAY...THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION. THUNDERSTORMS ARE EXPECTED EACH DAY BUT LOOK FOR A DOWNWARD TREND IN COVERAGE THROUGH SATURDAY. ON SUNDAY...MODELS SHOW A WEAK SURGE OF MOISTURE WITH AN EXPECTED INCREASE IN AREAL COVERAGE OF STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Aug 17, 1:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 17, 3:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 17, 4:06 PM MST | Flash Flood Warning | FGZ | Yavapai | 24 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.